High Wind, Corson
- When
- April 5, 9:00 AM CST to April 7, 6:00 PM CST
- Where
- Corson forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Reported by
- Mesonet
- Coordinates
- 45.709, -101.197 (the zone’s center; the record gives no point)
A strengthening area of low pressure over Minnesota brought high winds to central, north-central, and northeastern South Dakota from the afternoon hours on Tuesday, April 5th, through the evening hours on April 7th. Some of the highest wind gusts include 65 mph 17 miles west of Polo and 2 miles north of the Pierre Regional Airport and 64 mph 13 miles north of Vivian.
Every event with a place to put it; 26 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A strengthening area of low pressure over Minnesota brought high winds to central, north-central, and northeastern South Dakota from the afternoon hours on Tuesday, April 5th, through the evening hours on April 7th. Some of the highest wind gusts include 65 mph 17 miles west of Polo and 2 miles north of the Pierre Regional Airport and 64 mph 13 miles north of Vivian. The long-duration wind event caused sporadic tree damage and shingles to blow off of roofs. The Redfield Press reported roof damage to the Northwestern High School in Spink County with different materials, including metal, blown off the school. Light, accumulating snowfall combined with the very strong winds to produce periods of reduced visibility over northeastern South Dakota. Various activities were canceled or postponed, including area schools.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Apr 5, 5:18 AM CST, 3 hours 42 minutes earlier.
Area Forecast Discussion...UPDATED
National Weather Service Aberdeen SD
618 AM CDT Tue Apr 5 2022
.SHORT TERM...(Today through Wednesday Afternoon)
Issued at 324 AM CDT Tue Apr 5 2022
Several issues arise during the short term. First things first, band
of rain over the far eastern CWA this morning will continue to shift
east as sfc low translate into western MN, dragging the WAA with it.
Meanwhile, another batch of light pcpn looks possible this afternoon
as wave aloft spreads UVM across the CWA. Overall that pcpn looks
pretty light. Meanwhile, pressure rises and a tightening sfc
gradient, along with deep mixing will lead to increasing winds over
the MO valley today. Looks like a wind advisory will be needed for
the counties adjacent to the Missouri River.
The energy that spreads across the region today ends up helping form
an upper low over the upper Mississippi valley on Wednesday. On the
backside of this system, a high wind event looks quite possible.
BUFR soundings indicate some peak winds likely exceeding 50 knots
during max heating. So, will maintain high watch watch for said time
period. As for pcpn, most guidance suggests additional wrap around
pcpn tnt into Wednesday. There will likely be a transition from rain
to rain/snow and then finally mostly snow late tnt into Wed morning.
However, temperatures look mild enough on Wednesday to convert most
pcpn back to rain or rain/snow. The western CWA will probably see a
reprieve from measurable pcpn Wed afternoon as a dry slot works its
way south over the region. Temperatures will favor seasonal norms
today, but then fall back into the 40s for the most part on
Wednesday as colder air filters south on the backside of the upper
system.
Will continue the Red Flag warning for parts of central South Dakota
given the increasing/gusty winds, and RH dropping to or below 20
percent this afternoon. Grassland fire danger will be in the very
high to extreme level across this region during the afternoon.
.LONG TERM...(Wednesday Evening through Monday)
Issued at 324 AM CDT Tue Apr 5 2022
The long term begins on Wednesday night with a strong surface low
pressure system east of the CWA, with a tight pressure gradient over
the region. The analogously deep surface low, along with strong high
over Wyoming should help produce wind gusts of 45 to 55 mph
Wednesday night through Thursday. Some buffer soundings suggest peak
gusts could reach 60 mph or higher. Cold air advection on the back
side of the surface low should bring snow into the eastern half of
the CWA Wednesday night into Thursday, with accumulating snowfall
likely in the higher terrain areas of the Prairie Coteau. Even
though the snow should be heavy due to temps in the upper 20s, to
the mid 30s, the winds will still cause some blowing and drifting
snow issues. The storm system should push east of the CWA Thursday
night, with a period of dry conditions Friday and Saturday. By
Saturday night, an upper level trough and surface cold front should
push across the CWA, bringing the potential for light pcpn.
Additional pcpn will be possible early next week as a deep trough
develops over the west coast with a couple of surface lows crossing
the plain states.
&&
.AVIATION...(For the 12Z TAFS through 12Z Wednesday Morning)
Issued at 616 AM CDT Tue Apr 5 2022
Terminals KABR,KATY,KPIR,KMBG
VFR skies this morning will gradually transition to MVFR as a
batch of pcpn moves across the area. IFR cigs are possible later
tonight on the backside of low pressure over MN. The wind will
also be strong at times through tonight.
&&
.ABR WATCHES/WARNINGS/ADVISORIES...
SD...Wind Advisory until 8 PM CDT /7 PM MDT/ this evening for
SDZ003>005-009-010-015>017-033>037-045-048-051.
High Wind Watch from Wednesday morning through late Wednesday
night for SDZ003>011-015>023-033>037-045-048-051.
Red Flag Warning from 1 PM CDT /noon MDT/ this afternoon to 7 PM
CDT /6 PM MDT/ this evening for SDZ015-016-033>037-045-048-
051.
MN...None.
&&
SHORT TERM...TDK
LONG TERM...SD
AVIATION...TDKHazardous Weather Outlook National Weather Service Aberdeen SD 358 AM CDT Tue Apr 5 2022 SDZ015-033>037-045-048-051-060900- Dewey-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 358 AM CDT Tue Apr 5 2022 /258 AM MDT Tue Apr 5 2022/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. Very high to extreme grassland fire danger and strong winds are anticipated for today. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong winds, and occasional rain/snow is expected for Wednesday and Thursday. Snow accumulations are expected to be minor. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. MNZ039-046-SDZ003>011-016>023-060900- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Potter-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel- 358 AM CDT Tue Apr 5 2022 /258 AM MDT Tue Apr 5 2022/ This Hazardous Weather Outlook is for west central Minnesota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Gusty winds are expected today, along with some light rain. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Strong winds, and occasional rain/snow is expected for Wednesday and Thursday. Snow accumulations are possible, especially over the Sisseton Hills. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
708 AM CDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1136 PM NON-TSTM WND GST ABERDEEN REGIONAL AIRPO 45.45N 98.42W
04/04/2022 M58 MPH BROWN SD ASOS
ASOS STATION KABR ABERDEEN RGNL AP.
&&
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
914 AM CDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0856 AM NON-TSTM WND GST 10 SW CHANTLER CREEK RE 44.39N 100.77W
04/05/2022 M58 MPH STANLEY SD MESONET
MESONET STATION 202 HAYES (SDDOT).
&&
MCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
921 AM CDT TUE APR 5 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0906 AM NON-TSTM WND GST 11 S BULLHEAD 45.61N 101.06W
04/05/2022 M58 MPH CORSON SD MESONET
MESONET STATION GRRS2 BULLHEAD 10 S.
&&
MCThe national radar mosaic for the moment the first event began.
26 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2022Every state in 2022This day in weather historyWarnings in South Dakota, April 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1015225, 1015226, 1015227, 1015228, 1015229, 1015233, 1015234, 1015235, 1015236, 1015237, 1015238, 1015239, 1015240, 1015230, 1015231, 1015232, 1015241, 1015242, 1015244, 1015245, 1015246, 1015247, 1015248, 1015249, 1015251, 1015252.